My husband has been on this med for almost 4 yrs. Since they changed it about a year ago, it does not work as well,, and in the the past few months he has developed a problem he has never had... A headache that will not go away. We have been to neurologist and had mri, ct's, bloodwork, etc.. they can find nothing wrong. So we have went back to what is he doing dailey that could cause the problem.. we can only think of it being this medication... He has never had headaches before, he is almost 45 ... Any one have an answer or any idea's? The neurologist actually said it was prob a migraine., but they really did not think so.. they don't know what it is... but I know they do NOT last for months non stop. I know. I have had them for years. He has to take this med for degenerative disc , 2 cervical fusions(with cages, screws, rods), a thoracic fusion. He also has severe arthritis (he takes the med mobic 4 it) , but continues to push thru and work to support his family. But this headache has stopped him in his tracks. It's going on 2 months now and the headache will not go away... could it be the medicine? Thank you... Any help would be greatly appreciated.
Some opiates and even over the counter meds, can cause what is know as a rebound headache. The headaches comes from brain swelling or pressure on the brain cause by the medication. You said OxyContin, but mentioned they changed the med a years or so ago. Is it Opana. More people have problems in the new formulation, they complain if stomach nauseas and problems and say it is less effective, they may have mentioned headaches too, not sure. A rebound headaches is pretty severe, and it could be the medication. Patti
I have never heard of this before, but that doesn't mean it's not possible. I would have you consider asking the prescribing physician about it, possibly requesting a change in medication for a while. That would certainly prove it. MS Contin is a decent replacement. Seems one sure way to find out if it's the Oxycontin. Hope this helps.
Hello, worried wife and welcome to DC. I hope you find what you are looking for in the way of supportive answers and helpful information. I want to say that OxyContin can have some serious side effects and it depends on the dose he is taking... you didn't mention that part. But, my initial reaction and response is "YES" because I have been through that part already. I don't know how to communicate my response to you any shorter so here we go...
I have taken OxyContin and I must say... when the doctor bumped me up to 80mg and then gave me hydrocodone for breakthrough pain... I nearly became totally incapacitated and unable to drive more than 1 mile. I would experience double and blurred vision plus full blown panic attacks ON THE ROAD. I couldn't focus on the road and the fear of a car wreck would just consume me to the point of pulling off the road and trembling with fear of all the unknowns that might happen. I had to take myself off of this med and I also became seriously ill from all of the pain medications plus psych meds I was on. I sure don't want that for your husband.
The headaches are seriously of a concern for me. When was the last time he had a full physical plus a full thyroid panel??? At the time I landed myself in the hospital because I passed out in my doctor's office. Just stood up and fell backwards and down I went. After 2 weeks in the hospital and being abruptly withdrawn from every med I was on... I was diagnosed with "medication" induced Addison's Disease. Not very pretty as all of these meds caused my adrenal glands to stop producing cortisol which is the "fright... flight" chemical released when danger is encountered or the "rush of adrenaline" or that "high" feeling or exhilaration thrill. My body just stopped doing all that... and I would collapse when I got overly excited. Just a bad thing to have happen. I am saying this because long-term use of pain killers affects the endocrine system and regular checkups and blood work should be done to make sure that all systems are firing correctly.
Your husband could be experiencing signs that his body doesn't like what he is taking and is sort of "rebelling" in its own way. I would take these symptoms seriously and have him see the doctor who is prescribing it. I would also have him mention to the doctor that he is concerned about these headaches that won't quit. Narcotics can also make headaches worse...
I took myself off of OxyContin and stopped seeing that one doctor because he didn't care about my well being as far as I am concerned. I still take pain medication but not having any of the adverse side effects. I am currently on fentanyl patch at 100mcg... changing every 3 days. I also take OxyCodone 15mg for breakthrough pain. A vast difference from what I was taking and have really good pain relief. I still have pain but it is well-controlled most of the time and when it isn't, I use cold gel packs and I have an implant in my spine with the battery pack implanted in my buttocks. This is the new thing now for radiating pain down through the limbs and another that works up and out through the arms and fingers and neck. Regardless of the names they go by, it is a neurospinal stimulator and it works really well. The downtime for this procedure is minimal considering all of the surgeries that one might have had to fix things that don't end up really getting fixed any way. It is nothing like the recovery from a spinal surgery whether it is lumbar, thoracic or cervical. The test to see if this procedure will benefit the person takes 7 days. The person will know in that period of time whether they have relief or not and about what percentage of relief they are experiencing. I had 100% relief from what it was supposed to relieve. The radiating pain down my legs stopped. I still had pain in my leg but different. That "different" pain turned out to be from my hips going bad. I have since had one hip replacement and still recovering from that seven months later. But I am doing really well now so I can tell better the relief I am continuing to get from the implant. I need another hip replacement and then I know most of my pain issues will be minimal and better managed with these meds. Just some thoughts for you there and hope you don't fall asleep before you get to the bottom of this reply.
Okay, I am finished now and if you have more questions or concerns, please do let us know and we will try to give you our best answers or address any other concerns or issues that may arise.
Hi worriedwifey, so sorry to hear about your husband. Since they changed the Oxycontin, more and more information has been coming out about the side effects of the medication. Apparently it is put together with a polymer glue, so that it can't be crushed, etc. Sometimes drugs are out for years, and they still collect adverse effects. So in answer to your question, yes, it is very possible that it is caused by the new formula. Many, many people simply cannot take the new formula and have had to switch meds. My suggestion to you, if you think that this is the problem, ask his PM to change his meds. He needs to go on one of the meds that hasn't had the formula changed, such as MS contin. That's just a suggestion, as I am NOT a doctor, but please, ask his doctor to try a different med. Should this cure his problem, you need to phone Purdue, and let them know that he had this side effect. That is the only way that they collect new data. They will send you a form to fill out.
Best wishes to you, and I hope that he feels better soon!
Yes... it's called a "Rebound Headache" which I've seen that previous posters have already explained to you... I know that using Opiate pain killers can cause them, but I've never heard of them coming from OTC pain meds... but you learn something new everyday... I wish your husband luck and I hope he feels better soon!! :)
When I took those for a long period of time, I became severely dehydrated. I didn't know it at time though. Worst head aches ever! Sometimes made worse by unconciously clenching jaw, mostly in sleep. What helped me most was tons tons tons of water, room temp. And breathing exercises.
- OxyContin Information for Consumers
- OxyContin Information for Healthcare Professionals (includes dosage details)
- Side Effects of OxyContin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Nov 2010 • 1 answer
Posted 3 Apr 2011 • 1 answer
Posted 13 Oct 2011 • 6 answers
Posted 30 Sep 2014 • 3 answers
Posted 23 Mar 2015 • 2 answers